Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Austin/San Antonio, TX

March 19, 2005Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2005, 4:38 PM CST for Travis County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2005, 4:38 PM CST (22:38 UTC)
Expired
Mar 19, 2005, 5:45 PM CST
In force
67 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 1:40 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 192238
SVREWX
TXC453-192345-
/O.NEW.KEWX.SV.W.0033.050319T2238Z-050319T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 PM CST SAT MAR 19 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 545 PM CST

* AT 438 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TANGLEWOOD FOREST...AND MOVING NORTHEAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LAKEWAY...MANSFIELD DAM...
  WEST LAKE HILLS...ROLLINGWOOD...BERGSTROM...AUSTIN...GARFIELD...
  ANDERSON MILL...MANOR...WINDEMERE AND PFLUGERVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3027 9805 3004 9773 3021 9751 3043 9739
      3049 9759 3043 9778 3051 9793

$$
1 follow-up statement
000 
WWUS54 KEWX 192259
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CST SAT MAR 19 2005

TXC453-192345-
/O.CON.KEWX.SV.W.0033.000000T0000Z-050319T2345Z/
TRAVIS TX-
458 PM CST SAT MAR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CST FOR
TRAVIS COUNTY...

AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
BERGSTROM...OR ABOUT 7 MILES SOUTH OF AUSTIN...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED SOUTH OF AUSTIN 
NEAR WILLIAM CANNON AND INTERSTATE 35 WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 3016 9788 3005 9773 3022 9752 3044 9740
      3050 9760 3041 9773 3036 9777

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:25 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 19, 3:25 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CST SAT MAR 19 2005

.DISCUSSION...
STRONG CONVECTION CONTINUING TO DEVELOP THIS AFTN ALONG A WEAK BUT SIGNIFICANT
E-W FRONTAL BOUNDARY ACROSS THE HILL COUNTRY WITH A FAIRLY VIGOROUS S/W PUNCHING
INTO WEST TEXAS.  ALSO SEEING SCT CONVECTION FIRING IN THE JUICY AMS OVER THE
COASTAL PLAINS TO OUR SOUTH WHICH WILL BE FEEDING INTO THE ERN CWA THIS EVENING
WHERE THE FRONTAL BOUNDARY WILL BE.  THIS WILL LIKELY RESULT IN A MORE ORGANIZED
MCS OVER THE ERN COUNTIES THIS EVENING THEN EXITING TO THE EAST WITH THE UPPER
S/W TROF BY MIDNIGHT.  STILL LOOKS TO BE A PRIMARY THREAT OF LARGE HAIL...AND
PSBL DAMAGING WINDS...HOWEVER ANVIL BLOW OFF HAS SLOWED THE AFTN HEATING OVER
THE NE COUNTIES.  THERE COULD ALSO BE LOCALIZED HEAVY RAIN AMOUNTS THRU THE
EVENING HOURS AS THE DEVELOPING MCS ENCOUNTERS BETTER INFLOW OVER THE EASTERN
THIRD OF THE CWA AND WILL POST A SHORT DURATION FFA THRU MIDNIGHT.

OTHERWISE A FAST ZONAL FLOW TO PREVAIL WITH FORECAST MOSTLY DRY...HOWEVER
A S/W SKIRTING JUST TO THE NORTH MONDAY WILL REQUIRE SOME LOW POPS IN THE
NORTHEAST COUNTIES.  A DEVELOPING LONG WAVE TROF TO OUR WEST LATE IN THE
WEEK WILL RESULT IN DEEPER GULF MOISTURE AND THE NEED FOR SLGT CHC/CHC POPS
WEST/EAST ACROSS THE CWA FOR LATE FRIDAY/SATURDAY...CLEARING SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  77  60  79 /  60  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  51  81  57  79 /  60  10  10  10
DEL RIO INTL AIRPORT           56  86  57  84 /  10  10  10   0
SAN ANTONIO INTL AIRPORT       57  80  60  81 /  50  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH 053 UNTIL 03Z AND FLASH FLOOD WATCH EASTERN CWA
THRU 06Z.

&&

01/11
Hazardous weather outlook, Mar 19, 5:15 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CST SAT MAR 19 2005

TXZ171>173-183>194-202>209-217>225-228-201100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
515 AM CST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF A
CAMPBELLTON TO SAN ANTONIO TO BURNET LINE THIS AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BE SEVERE MAINLY ALONG AND EAST OF A KARNES
CITY TO GONZALES TO LEXINGTON LINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS WITH LOCALLY HEAVY DOWNPOURS A SECONDARY
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND EAST OF A
HALLETTSVILLE TO BASTROP TO LEXINGTON LINE MONDAY AND THEN ALONG
AND EAST OF A CAMPBELLTON TO HONDO TO HARPER LINE FRIDAY AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 19, 1:57 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
157 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             9 ESE HARPER            30.25N 99.11W
03/19/2005  0.25 INCH        GILLESPIE          TX   CO-OP OBSERVER

&&

WPREWX
Local storm report, Mar 19, 3:39 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             GRANITE SHOALS          30.59N 98.38W
03/19/2005  0.25 INCH        BURNET             TX   LAW ENFORCEMENT

&&

WPREWX
Local storm report, Mar 19, 3:40 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             SPICEWOOD               30.48N 98.17W
03/19/2005  0.25 INCH        BURNET             TX   LAW ENFORCEMENT

&&

WPREWX
Local storm report, Mar 19, 3:48 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SPICEWOOD               30.48N 98.17W
03/19/2005  0.88 INCH        BURNET             TX   CO-OP OBSERVER

&&

WPREWX
Local storm report, Mar 19, 4:37 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CST SAT MAR 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             LIBERTY HILL            30.67N 97.92W
03/19/2005  0.75 INCH        WILLIAMSON         TX   TRAINED SPOTTER

            DIME SIZE HAIL AT SEWARD JUNCTION.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:09 PM CSTSevere Thunderstorm WarningEWXReal66 min
Mar 19, 1:49 PM CSTFlash Flood WarningEWXReal116 min
Mar 19, 3:34 PM CSTSevere Thunderstorm WarningEWXBurnet26 min
Mar 19, 3:55 PM CSTSevere Thunderstorm WarningEWXCaldwell65 min
Mar 19, 4:25 PM CSTSevere Thunderstorm WarningEWXWilliamson65 min
Mar 19, 4:33 PM CSTFlash Flood WarningEWXDeWitt, Gonzales117 min
Mar 19, 5:42 PM CSTSevere Thunderstorm WarningEWXGuadalupe48 min
Mar 19, 5:45 PM CSTSevere Thunderstorm WarningEWXBastrop45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.